Immune Checkpoint Inhibitors Tied to Ophthalmic Adverse Events

By Lisa Rapaport

October 01, 2020

(Reuters Health) - While ophthalmic adverse events are rare with immune checkpoint inhibitors these side effects may be more common than previously thought, a recent study suggests.

Researchers examined data on 996 patients who took immune checkpoint inhibitors from January 1, 2010 to February 29, 2020 at a single medical center. Overall, 28 patients (2.8%) saw an eye care provider for an ophthalmic side effect.

Among the 13 patients (46%) with data available for a mean follow-up period of 20 months, the ophthalmic side effects resolved without discontinuing cancer treatment in 12 (92%).

"We have known for a while now that these drugs can have ocular adverse events including uveitis," said Dr. Mahyar Etminan, Associate Professor of Ophthalmology, Medicine and Pharmacology at the University of British Columbia in Canada.

"What this study adds is that for most patients these adverse events could be controlled without stopping the drugs," Dr. Etminan, who wasn't involved in the study, said by email.

One patient who experienced panuveitis did have to discontinue checkpoint inhibitor therapy.

Dry eye was the most common ophthalmic side effect, experienced by 16 people (57%), followed by uveitis, experienced by 4 people (14%). There was one case of ptosis and one incident of binocular diplopia.

Overall, researchers found no difference based on the checkpoint targets in how often adverse events occurred.

However, ocular surface adverse events were more common with programmed death ligand-1 targeting therapy.

One limitation of the study is that researchers lacked data on different dosing regimens for immune checkpoint inhibitors and also lacked baseline eye exam records for most patients, the study team notes in the British Journal of Ophthalmology.

Senior author Dr. Lauren Dalvin of the department of ophthalmology at the Mayo Clinic in Rochester, Minnesota, didn't respond to requests for comment.

Previous studies have reported that adverse events affecting the eye were rare, but this may because they did not focus as much on assessing for ophthalmic adverse events, said Irene La-Beck, an associate professor at the school of pharmacy at Texas Tech University Health Sciences Center in Abilene.

The incidence rate of ophthalmic adverse events in the current study of 2.8% is more than twice as high as the 1% incidence rate reported in previous studies, La-Beck, who wasn't involved in the study, said by email.

"This finding could be important because it suggests that this adverse event may be more common than we expected and that we may need to monitor for this more closely in patients being treated with immune checkpoint inhibitors," La-Beck said.

SOURCE: https://bit.ly/30hkZ7x British Journal of Ophthalmology, online August 23, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....